Florida, 2021

Tornado and Hail in Florida, April 24 to 25, 2021

April 24 to 25, 2021 · NWS JAX · 15 events in 4 counties and zones

A potent storm system developing over the lower MS River Valley tracked eastward across the Gulf Coast States and brought a couple rounds of severe storms to the local area. The first wave of strong to severe storms approached SE GA midday with strong shear and high low level helicity favoring all severe weather hazards including damaging winds, large hail and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A potent storm system developing over the lower MS River Valley tracked eastward across the Gulf Coast States and brought a couple rounds of severe storms to the local area. The first wave of strong to severe storms approached SE GA midday with strong shear and high low level helicity favoring all severe weather hazards including damaging winds, large hail and tornadoes. This initial band of convection stalled just north of the I-10 corridor and lingered into the afternoon as the first mid level trough lifted NE of the region. This lingering convergent line (outflow boundary) was a focus for continued rounds of severe storms and locally heavy rainfall under strengthening upper level divergence and robust 850 mb winds of 40-50 kts as the parent mid/upper level troughs approached from the west into the evening. The next wave of severe storms developed in the late afternoon and early evening along both the lingering trough/outflow axis across NE FL was well as upstream across south GA as the next strong upper level trough approached, which another round of severe hazards including tornadoes, damaging winds and large hail across SE GA and northeast Florida into the evening. Storms generally weakened a few hours after midnight as stronger dynamics lifted NE of the region, but a few stronger storms during the early morning hours of the 25th produced a brief tornado in Flagler county and hail across our southern tier counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 24, 2:02 PM EST, 16 minutes earlier.

Area forecast discussion, Apr 24, 2:02 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
302 PM EDT Sat Apr 24 2021

...TORNADO WATCH FOR SOUTHEAST GA AND ADJACENT COASTAL WATERS,
AND PORTIONS OF NORTHEAST FL...

...LOCALLY HEAVY RAINFALL NEAR THE FL/GA STATE NORTH INTO
SOUTHEAST GA THROUGH ABOUT 1 AM TONIGHT...

.NEAR TERM [Through Sunday]...

Sfc data shows complex low pressure system around nrn MS/AL/wrn TN
with a trailing cold southwest through srn LA to just offshore the
TX coast. Diffuse warm front has lifted to north of the Altamaha
River but becoming harder to define. Outflow boundary was near the
FL/GA state line with strong thunderstorms just north of this.
Strong to severe storms are tracking east about 45 mph over the
north FL and extreme srn GA, just southeast of Valdosta. These
storms will pose a threat of damaging winds, isolated tornadoes,
and large hail.

Tonight...broad, moist southwest low level flow expected ahead of
the approaching cold front, with left-over sfc boundaries and
strong forcing from aloft, per GFS showing impressive Q vector
convergence over most of the area. This should continue to support
numerous to widespread showers and thunderstorms, some storms
severe, mainly over southeast GA in the evening, but gradually
shifting southward with time overnight. Appears bulk of convection
will be moving offshore during the late evening and shortly after
midnight. But, lingering forcing aloft and high PWAT air in
southwest-northeast fashion off the Gulf of Mexico will support
scattered to numerous showers and t-storms for northeast FL later
tonight. Local flooding possible for southeast GA due to training
cells. After about 2 AM or so, precip will be gradually ending in
southeast GA, and there may be some downward trend both in the
coverage and intensity of convection over northeast FL due to a
combination of forcing moving away from the area and weakened
instability. However, we can't rule out a strong or severe storm,
given NAM sounding showing more than ample instability and still
good vertical shear value of 40-50 kt. Toward sunrise, the cold
front looks to be from about JAX to Lake City. Mild low
temperatures tonight will range in the 60s to near 70 across our
southeast FL zones.

Sunday...still see elevated rain chances in the early morning,
just ahead of the cold front, with scattered showers and potential
storms from around St Augustine to near Gainesville southward
through Ocala and Bunnell. Heavy downpours and gusty winds may
still be possible with this activity, mainly through about 10 AM
before it moves out. Mid to upper level trough, and associated
cold front will move through the rest of the area while weak sfc
high pressure builds in from the northwest. Little in the way of
cooler air, but definitely drier air and mostly sunny skies
pushing on north to northwest low to mid level flow. Highs on
Sunday not too different than Saturday with lower to mid 80s for
northeast FL and upper 70s to lower 80s over southeast GA.

.SHORT TERM [Sunday night Through Monday night]...

Dry weather and clear skies Sunday night and continuing into next
week. Light north-northeast flow Sunday night becomes more out of
the east Monday as high pressure moves over the coastal Carolinas.
Return flow veers to the east-southeast on Monday night. Lows
Sunday night and Monday night will be in the mid to upper 50s
inland with lower to mid 60s along the coast. Highs Monday in the
lower to mid 80s inland Monday, with mid to upper 70s along the
coast.

LONG TERM [Tuesday Through Friday]...

Dry weather conditions will continue on through midweek as high
pressure ridging extending from the high pressure system drifting
further out over the Atlantic, with western extension of this
feature extending across Georgia and the Florida peninsula. Long
wave trough moves toward the region toward the end of the week per
GFS with rapidly sweeping weak FROPA, with ECMWF showing a cutoff
low slowly meandering to central Gulf States by the weekend
impinged between two shortwave Southern CONUS ridges. With both
solutions, the instability looks to be on the lacking side so went
with slight chance for thunderstorms with isolated to widely
scattered coverage of rainfall until some better agreement can be
resolved. Daily high temperatures will continue to be in the lower
to mid 80s up until next weekend.

&&

.AVIATION...
[Through 18Z Sunday]

Showers and strong storms have moved through SSI recently and
prevailing rain and occasional lightning storms for SSI expected
through the evening hours with MVFR to IFR likely. While a few
showers have popped up near JAX and SGJ, additional/more numerous
showers and storms will move to the rest of the TAF sites after
about 00Z and overnight with likely MVFR conditions at times.
Heavy rainfall and gusty winds expected at times. Some storms
could be severe near and north of JAX and SSI. Showers and storms
expected to end for JAX and SSI around 06z-10Z time frame, and
10Z-14Z for rest of the TAFs and VFR should prevail by this time.

&&

.MARINE...

SCA will continue tonight through Sunday morning, and showers and
storms most numerous north of Mayport through evening. Some of
the storms may be severe. Scattered showers and thunderstorms
will move into the rest of the waters after midnight. Upstream
cold front will push southeast across the waters Sunday morning
as high pressure builds northwest of the region. High pressure
builds north then northeast of the local waters late Sunday
through Tuesday, then the high builds east of the waters mid-week
as southerly winds increase in advance of the next approaching
frontal system.

Rip Currents: A moderate rip current risk all area beaches rest of
today. A moderate to low risk is expected Sunday.

&&

.HYDROLOGY...

Periods of heavy rainfall expected over southeast GA to near the
FL/GA state line where rainfall amounts generally in the 2-4
inches are forecast. Locally higher amounts are possible. This
area did not receive a lot of rainfall from the last week of
showers and storms so may be able to take this heavy rainfall.
Certainly a chance of training showers and storms well into the
evening hours but thought was this may be too isolated to have a
flood watch. Rainfall totals taper off southward through northeast
FL where 0.5 to 1.5 inches of rainfall are expected mainly
tonight as the squall line steadily shifts southward and
progressively weakens.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  61  78  54  82  55 /  90   0   0   0   0
SSI  66  79  63  77  64 /  70   0   0   0   0
JAX  66  83  60  79  62 /  70  10   0   0   0
SGJ  68  84  63  77  65 /  40  20   0   0   0
GNV  66  84  58  84  58 /  60  20   0   0   0
OCF  68  85  59  86  60 /  60  40   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 4 AM EDT Sunday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory until 10 PM EDT this evening for Coastal
     waters from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

In the hours before

Special weather statement, Apr 24, 11:47 AM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1247 PM EDT Sat Apr 24 2021

FLZ020-GAZ135-136-149-151-152-162-163-250-350-241715-
Hamilton FL-Pierce GA-Atkinson GA-Appling GA-Clinch GA-Brantley GA-
Echols GA-Wayne GA-Northern Ware GA-Southern Ware GA-
1247 PM EDT Sat Apr 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON...PIERCE...
NORTHWESTERN ECHOLS...SOUTHEASTERN ATKINSON...NORTHWESTERN
BRANTLEY...NORTHERN WARE...SOUTHERN WAYNE...NORTHERN CLINCH AND
SOUTHERN APPLING COUNTIES UNTIL 115 PM EDT...

* At 1247 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Doctortown to Homerville. Movement was southeast at 20 mph.

* Nickel size hail and wind gusts of 50 to 55 mph possible with these
  storms.

* Locations impacted include...
  Waycross, Blackshear, Homerville, Patterson, Argyle, Statenville,
  Gardi, Screven, Offerman and Du Pont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 600 PM EDT for southeastern
Georgia.

LAT...LON 3063 8314 3080 8313 3081 8310 3085 8309
      3085 8301 3087 8297 3104 8297 3156 8207
      3153 8165 3149 8164 3148 8162 3146 8162
      3059 8316 3063 8316
TIME...MOT...LOC 1647Z 326DEG 17KT 3162 8186 3101 8276

SANDRIK
Special weather statement, Apr 24, 12:20 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
120 PM EDT Sat Apr 24 2021

GAZ136-151>153-162-163-165-250-264-350-364-241745-
Pierce GA-Northeastern Charlton GA-Inland Glynn GA-Clinch GA-
Inland Camden GA-Western Charlton GA-Brantley GA-Echols GA-Wayne GA-
Northern Ware GA-Southern Ware GA-
120 PM EDT Sat Apr 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMDEN...
NORTHWESTERN GLYNN...SOUTHEASTERN PIERCE...NORTHWESTERN ECHOLS...
BRANTLEY...CENTRAL WARE...SOUTHEASTERN WAYNE...CENTRAL CLINCH AND
NORTHERN CHARLTON COUNTIES UNTIL 145 PM EDT...

* At 118 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Gardi to near Nahunta to near Fargo to near Statenville.
  Movement was southeast at 10 mph.

* Nickel size hail and wind gusts of 50 to 55 mph possible with these
  storms.

* Locations impacted include...
  Homerville, Nahunta, Argyle, Du Pont, Hickox, Mayday, Thalmann,
  Everett, Raybon and Waynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 600 PM EDT for southeastern
Georgia.

LAT...LON 3079 8313 3085 8309 3087 8297 3104 8297
      3116 8235 3135 8199 3159 8171 3143 8161
      3135 8150 3114 8173 3087 8221 3071 8313
TIME...MOT...LOC 1718Z 308DEG 9KT 3152 8167 3131 8191 3109 8223 3090
8306

SANDRIK
Local storm report, Apr 24, 12:30 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
130 PM EDT SAT APR 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     1 N BICKLEY             31.43N 82.60W
04/24/2021                   Ware               GA   EMERGENCY MNGR

            EM REPORTS TREE DOWN ON MOBILE HOME FROM THUNDERSTORM
            WINDS. A TORNADO WAS REPORTED BY HAM OPERATORS, AND IS
            POSSIBLE, HOWEVER, RADAR INDICATED A COLLAPSING CELL IN
            THAT AREA AT THE TIME OF THE DAMAGE. TREE IS ON THE ROOF
            AND HAS CREASED/BENT THE ROOF DOWN AND IT IS LIKELY
            UNLIVABLE AT THIS TIME. RESIDENTS SOUGHT SHELTER BEFORE
            THE STORM AND NO INJURIES ARE REPORTED.

&&

SANDRIK
Special weather statement, Apr 24, 12:50 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
150 PM EDT Sat Apr 24 2021

FLZ024-124-GAZ152>154-165-166-250-264-350-364-241830-
Inland Nassau FL-Coastal Nassau FL-Northeastern Charlton GA-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-
Western Charlton GA-Brantley GA-Coastal Camden GA-Northern Ware GA-
Southern Ware GA-
150 PM EDT Sat Apr 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NASSAU...CAMDEN...
GLYNN...SOUTHERN BRANTLEY...SOUTHEASTERN WARE AND CHARLTON COUNTIES
UNTIL 230 PM EDT...

* At 149 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Everett
  to near Stephen Foster State Park. Movement was southeast at 20
  mph.

* Penny size hail and winds in excess of 45 mph possible with these
  storms.

* Locations impacted include...
  St. Marys, Kingsland, Brunswick, St. Simons Island, Folkston,
  Woodbine, Dock Junction, Kings Bay Base, Stephen Foster State Park
  and Homeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 600 PM EDT for northeastern
Florida...and southeastern Georgia.

LAT...LON 3119 8125 3110 8137 3070 8144 3071 8149
      3069 8155 3083 8194 3075 8204 3061 8203
      3058 8242 3082 8243 3082 8248 3095 8248
      3139 8156 3128 8139 3131 8134 3130 8134
      3128 8132 3129 8127 3127 8122
TIME...MOT...LOC 1749Z 324DEG 19KT 3142 8137 3083 8244

SANDRIK
Local storm report, Apr 24, 1:51 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
251 PM EDT SAT APR 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     2 S SAINT SIMONS        31.15N 81.38W
04/24/2021  M44 MPH          GLYNN              GA   ASOS

            ASOS STATION KSSI BRUNSWICK MEASURED A PEAK
            WIND GUST OF 44 MPH.

&&
Local storm report, Apr 24, 2:13 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
313 PM EDT SAT APR 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     STATENVILLE             30.70N 83.03W
04/23/2021                   Echols             GA   911 CALL CENTER

            NUMEROUS TREES REPORTED DOWN BY THE 911 DISPATCH ACROSS
            ECHOLS COUNTY.

&&

SCORDERO

The radar

The Moody AFB radar (KVAX), 41 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
April 24, 2:18 PM EST
Where
Hamilton County, 0.6 mi W of Jasper
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.520, -82.960

Homes were damaged in the Waters Mobile Home Park. Numerous trees were blown down. The time of damage was based on radar.

Thunderstorm Wind, Hamilton

When
April 24, 2:19 PM EST
Where
Hamilton County, Jasper
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.520, -82.950

A tree was blown down onto a home at 211 3rd Street in SW Jasper.

Thunderstorm Wind, Hamilton

When
April 24, 2:19 PM EST
Where
Hamilton County, 2.48 mi ESE of Avoca
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.570, -82.980

A tree was blown down onto a home at 2355 NW 99th Avenue in Jasper.

Hail, Hamilton

When
April 24, 2:40 PM EST
Where
Hamilton County, 3.64 mi E of Purvis Still
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.440, -82.690

A video of up to golf ball size hail fell near 7340 SE County Road 135 in eastern Hamilton County. The hail severely damaged crops in the area.

Hail, Hamilton

When
April 24, 2:40 PM EST
Where
Hamilton County, 3.77 mi E of Purvis Still
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.441, -82.688

Spotter reported large hail that dented vehicles about 9 miles north of White Springs along County Road 135.

Hail, Nassau

When
April 24, 3:21 PM EST
Where
Nassau County, 1.19 mi W of Callahan
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.570, -81.840

Quarter size hail was reported near Callahan. The time of the event was based on radar.

Thunderstorm Wind, Nassau

When
April 24, 3:24 PM EST
Where
Nassau County, 0.69 mi S of Callahan
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.560, -81.820

A tree was blown down along US Highway 1 near Callahan. The time of damage was based on radar.

Thunderstorm Wind, Nassau

When
April 24, 3:27 PM EST
Where
Nassau County, 3.63 mi SE of Callahan
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.540, -81.770

A power line was blown down along Jonas Avenue. The time of the event was based on radar.

Hail, Duval

When
April 24, 3:37 PM EST
Where
Duval County, 1.79 mi W of Beeghly Hgts
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
30.480, -81.700

Nickel size hail was observed at the NWS Jacksonville office.

Hail, Nassau

When
April 24, 3:42 PM EST
Where
Nassau County, 1.78 mi W of Oneil
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
30.620, -81.550

Dime to penny size hail was reported near the intersection of Amelia Concourse and State Road 200.

Hail, Nassau

When
April 24, 3:42 PM EST
Where
Nassau County, 1.78 mi E of Yulee
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
30.630, -81.570

Widespread reports of pea to penny size hail in Yulee. The time of the event was based on radar.

Hail, Nassau

When
April 24, 3:45 PM EST
Where
Nassau County, 2.38 mi E of Yulee
Measured
0.75 in hail
Reported by
Public
Coordinates
30.630, -81.560

Penny size hail was observed near the intersection of State Road 200 and Christian Way.

Hail, Flagler

When
April 25, 6:00 AM EST
Where
Flagler County, Palm Coast
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.570, -81.210

Near dime size hail was reported in Lehigh Woods in Palm Coast.

Tornado, Flagler

When
April 25, 6:09 AM EST to 6:10 AM EST
Where
Flagler County, 1.75 mi SE of Bulow to 1.59 mi ESE of Bulow
Rating
EF0
Path length
0.25 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
29.425, -81.127

The EMA Storm Survey team concluded a brief EF0 tornado touchdown. There was social media video of a funnel cloud with this cell. Around 8:10 am local time, the 5100-5400 block of South John Anderson Highway was impacted by a brief tornado that downed a few small trees, broke a driveway lamp post, shunt metal dock furniture into a canal and blew open mailboxes. Major structural damage was not observed.

Funnel Cloud, Flagler

When
April 25, 6:10 AM EST
Where
Flagler County, 1.38 mi S of Flagler Beach
Reported by
Emergency Manager
Coordinates
29.460, -81.130

A funnel was spotted southwest of Flagler Beach. The location was approximated by the report and radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyThe tornado archive for Florida, 2021Warnings in Florida, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947535, 947536, 947537, 947527, 947566, 947528, 947538, 947539, 947529, 947530, 947531, 947532, 947533, 947534, 947526.